Unfortunately, overdoses from opioids and other narcotics have been on the rise for two decades now. The situation is serious enough that both law enforcement officials and medical personnel have no problem using the word epidemic.
The Center for Disease Control reports approximately 70,000 Americans lost their lives to drug overdoses in 2017. It is important that all individuals attain some level of education regarding identifying and treating the symptoms of an overdose.
Increasing Prevalence of Overdoses
There are multiple factors behind the constant increases of drug overdoses in America. However, most would agree the first wave of the present epidemic began with the prescription of opioids as a pain medication in the 1990s. The problem increased over the past decade when the recreational use of heroin became more popular in the country.
Heroin addiction is a rampant disease that claims thousands of lives every year, and it’s only getting worse. Many people use heroin as a last resort drug to feed their prescription painkiller addiction. In the past few years, nearly 80 percent of people attributed their heroin use to prescription opioid use.
How to Recognize an Overdose Case
An overdose occurs when an individual takes too much of a prescribed medication or illegal drug. These overdoses are extremely dangerous because they directly affect the amount of oxygen available to the brain.
Common symptoms of a drug overdose is a rapid heartbeat, a rise in body temperature, trouble breathing, pain in the chest, unconsciousness, or seizures. When these or other negative consequences happen after a person consumes a drug, it can be a sign of serious trouble. It is important also to remember that a different set of symptoms can occur with different drugs.
The overdosed person is in real danger and action must be taken as quickly as possible
Rendering First Aid
If someone you know experiences a drug overdose, you should call for emergency help immediately. Although it may be expensive or you might be worried about the social repercussions of calling emergency services, it’s always worth it. While awaiting help to arrive, there are a few things you can do to increase the individual’s chance of survival.
You should check first for breathing and pulse. If the overdose victim is awake, ask them questions to measure how alert they are and speak soothing words to maintain their calm.
If needed, and if you have the ability to do so, perform CPR. More first aid instructions can be obtained by either the 911 operator or making a call to the CDC. It is important not to induce vomiting in the patient. Also, do not give them anything to eat or drink.
Next, you should collect any drugs or pills you find so that medical personnel can know exactly what substances were taken by the individual.
The epidemic of drug overdoses is a serious concern for the American people. The situation has grown steadily worse over the years despite the efforts of health officials and law enforcement to address the issue. Educating yourself regarding identifying and administering first aid to an overdose victim is a smart thing to do and could one day save a life.